caret icon Back to all discussions

Has anybody experienced anger issues due to long term inhaled steroid use for asthma?

Long story short, I've been on inhalers, and Prednisone bursts for more than 25 years. It's negatively affected my interpersonal skills, especially with coworkers. Either that or I'm that grumpy person who doesn't care anymore?

  1. If anything, I am breathing better so I am much more pleasant and tolerable. I get pretty cranky when my asthma flares up.

    1. That's about how it is with me. I get pretty cranky when I can't breath too. And stressed and anxious -- if it gets bad enough. And maybe when I get the bill for any ER visits lol. John. asthma.net community moderator.

  2. Hi. Thanks for the great question. Oral steroids have been linked with mood swings, especially when higher doses are used long term. Inhaled steroids are directly applied to your airways, so there are very few side effects to them (https://asthma.net/living/inhaler-corticosteroid-side-effects-negligible/). Of the side effects noted, anger is not one that I am aware of. Although, most experts agree that medicines can effect different people in different ways. So, this might be something to discuss with your doctor. What do you think? John. asthma.net community moderator.

    1. I actually get cranky before the flare-up so my family sometimes can now tell before I do. Gotta love when your family checks to make sure you have your inhaler with you because you are cranky.

      1. YES!!!! YES, I believe this is terribly under recognized by our medical community!
        Over many years, I’ve learned that I have to be careful to monitor my own individual mood and tension/stress response to each new or different inhaled corticosteroid. One such med, Symbicort was a particular trigger for feeling irritable, unable to feel relaxed, nervous and it did impact my relationship with my husband at that time, though I was slow to realize this. My family noticed that my vocabulary was different in that it was more negative and I would curse, which was not my usual nature at all! Unfortunately, when I told my MD that this med made me “swear at my husband” and name call him, she laughed it off and joked that it’ll be her reasoning for when she speaks to her hubby that way, as she was also asthmatic, on this med daily, and felt this med was great. She encouraged me to remain on it. Eventually I made my own decision to discontinue as I’d found an online forum discussing negative mood & emotions, with impacts to interpersonal relationships with this exact med. After discontinuation, I returned to my usual self and have been watchful and cautious when introducing meds other than my tried and true assortment that had no impact. I also inform my caregivers that I will not return to that med. On some corticosteroid med packaging, it does list irritability, aggression, restlessness, nervousness etc so it’s a very good idea to be aware and inform those closest to you to kindly and respectfully communicate to you if they notice such changes. Of course, discussion with MD and a switch to another med is absolutely in order if these side effects occur to preserve your natural mood and behaviour and keep your social relationships healthy both personally and professionally.

        or create an account to reply.